Solving the St. Petersburg Paradox in cumulative prospect theory: the right amount of probability weighting

Theory and Decision 71 (3):325-341 (2011)
Cumulative Prospect Theory (CPT) does not explain the St. Petersburg Paradox. We show that the solutions related to probability weighting proposed to solve this paradox, (Blavatskyy, Management Science 51:677–678, 2005; Rieger and Wang, Economic Theory 28:665–679, 2006) have to cope with limitations. In that framework, CPT fails to accommodate both gambling and insurance behavior. We suggest replacing the weighting functions generally proposed in the literature by another specification which respects the following properties: (1) to solve the paradox, the slope at zero has to be finite. (2) to account for the fourfold pattern of risk attitudes, the probability weighting has to be strong enough.
Keywords St. Petersburg Paradox  Cumulative prospect theory  Gambling  Probability weighting
Categories (categorize this paper)
DOI 10.1007/s11238-009-9191-x
 Save to my reading list
Follow the author(s)
My bibliography
Export citation
Find it on Scholar
Edit this record
Mark as duplicate
Revision history Request removal from index
Download options
PhilPapers Archive

Upload a copy of this paper     Check publisher's policy on self-archival     Papers currently archived: 24,442
External links
Setup an account with your affiliations in order to access resources via your University's proxy server
Configure custom proxy (use this if your affiliation does not provide a proxy)
Through your library
References found in this work BETA

Add more references

Citations of this work BETA

No citations found.

Add more citations

Similar books and articles
David Teira (2006). On the Normative Dimension of St. Petersburg Paradox. Studies in History and Philosophy of Science 37 (2):210-23.
John L. Pollock (1986). The Paradox of the Preface. Philosophy of Science 53 (2):246-258.
Igor Douven & Timothy Williamson (2006). Generalizing the Lottery Paradox. British Journal for the Philosophy of Science 57 (4):755-779.
Martin Smith (2010). A Generalised Lottery Paradox for Infinite Probability Spaces. British Journal for the Philosophy of Science 61 (4):821-831.

Monthly downloads

Added to index


Total downloads

58 ( #84,178 of 1,925,098 )

Recent downloads (6 months)

25 ( #19,151 of 1,925,098 )

How can I increase my downloads?

My notes
Sign in to use this feature

Start a new thread
There  are no threads in this forum
Nothing in this forum yet.